Tornadoes · United States · Ohio · 2008
EF0 tornado, Red Bank to Newtown, Ohio, June 4, 2008
From Red Bank to Newtown, this EF0 tornado ran 1.9 miles across Hamilton County on June 4, 2008, touching down at 7:50 AM EDT and reaching 50 yards wide. It killed nobody, and did $40,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- June 4, 2008
- Touchdown
- 7:50 AM EDT (11:50 UTC)
- Lifted
- 7:53 AM EDT (11:53 UTC)
- On the ground
- 3 minutes
- Path length
- 1.9 miles (3.0 km)
- Path width
- 50 yards (46 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $40,000
- County
- Hamilton County
- Touchdown point
- 39.134, -84.397
- Lift-off point
- 39.123, -84.366
- Record number
- 0806040550-01
What the Weather Service recorded
Strong thunderstorms continued to develop and track along a warm front that was stalled over the region. Training storms caused excessive rainfall in some areas.
A broken damage path suggesting brief tornadic touchdowns was found just west of Newtown in eastern Hamilton county. Numerous trees were broken off on both sides of the Little Miami River to the northwest of Clear Creek Park. Most of the damage occurred on both sides of State Route 32 and Turpin Lane where several metal awnings were thrown across the road, landing in a nursery. Additional tree damage occurred in Mound View Park to the south of Newtown. Estimated wind speeds were between 70 and 75 mph.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
No tornado warning for this county appears in the archive as in force at the moment the tornado touched down.
The county was under a tornado watch, issued at 07:00 UTC and running to 13:18 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 19:23 UTC | 20:03 UTC | Severe Thunderstorm Warning | ILN |
| 00:48 UTC | 07:00 UTC | Tornado Watch | ILN |
| 07:00 UTC | 13:18 UTC | Tornado Watch | ILN |
| 11:43 UTC | 12:30 UTC | Severe Thunderstorm Warning | ILN |
| 11:51 UTC | 12:08 UTC | Severe Thunderstorm Warning | ILN |
| 12:10 UTC | 14:15 UTC | Flood Advisory | ILN |
| 12:41 UTC | 15:45 UTC | Flash Flood Warning | ILN |
| 13:18 UTC | 20:00 UTC | Tornado Watch | ILN |
| 14:58 UTC | 12:04 UTC | Flood Warning | ILN |
| 15:44 UTC | 17:45 UTC | Flood Advisory | ILN |
| 16:55 UTC | 04:00 UTC | Flood Watch | ILN |
| 17:00 UTC | 00:25 UTC | Flood Warning | ILN |
| 20:37 UTC | 00:16 UTC | Severe Thunderstorm Watch | ILN |
| 22:05 UTC | 22:52 UTC | Severe Thunderstorm Warning | ILN |
| 22:22 UTC | 23:00 UTC | Severe Thunderstorm Warning | ILN |
| 22:26 UTC | 01:30 UTC | Flash Flood Warning | ILN |
| 22:26 UTC | 23:30 UTC | Severe Thunderstorm Warning | ILN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Slight Risk, with a 0.02 chance of a tornado within 25 miles. The outlook in force was issued at 06:02 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the tornado touched down at Jun 4, 5:03 AM EDT, 2 hours 47 minutes earlier.
Area forecast discussion, Jun 4, 5:03 AM EDT, 2 hours 47 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WILMINGTON OH
503 AM EDT WED JUN 4 2008
.SYNOPSIS...
A SLOW MOVING WARM FRONT WILL CONTINUE TO LIFT NORTH ACROSS THE
REGION TODAY. WIDESPREAD SHOWERS AND THUNDERSTORMS WILL ACCOMPANY
THE FRONT. VERY WARM AIR WILL SETTLE INTO THE AREA FOR THE END OF
THE WEEK.
&&
.NEAR TERM /THROUGH TONIGHT/...
THUNDERSTORMS CONTINUE TO DEVELOP AND TRACK ALONG A WARM FRONT
LOCATED OVER OHIO. THIS PATTERN WILL PERSIST THROUGH THIS
EVENING...WITH WIDESPREAD THUNDERSTORMS TRAINING ALONG AND NORTH
OF I-70. ADDITIONAL THUNDERSTORMS ARE LIKELY TO FORM SOUTH OF I-70
DUE TO DAYTIME HEATING. OWING TO STRONG WIND SHEAR AND AMPLE
INSTABILITY...SOME THUNDERSTORMS WILL BE SEVERE...SO TORNADO WATCH
NUMBER 444 IS IN EFFECT UNTIL 11 AM. THIS IS PROBABLY NOT THE LAST
WATCH WE WILL SEE DURING THE PERIOD. THE TRAINING AND PERSISTENT
NATURE OF THE STORMS NORTH OF I-70 NECESSITATED THE ISSUANCE OF A
FLASH FLOOD WATCH THERE THROUGH THIS EVENING. THE FRONT WILL LIFT
FAR ENOUGH NORTH LATE TONIGHT TO ALLOW THUNDERSTORMS TO DIMINISH.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
THE FRONT WILL CONTINUE TO BE PUSHED NORTH BY STRENGTHENING LOW
PRESSURE CENTERED OVER THE NORTHERN PLAINS. AS A RESULT...ILN CWA
WILL BE IN THE WARM SECTOR. THIS WILL ALLOW TEMPERATURES TO RISE
AS HIGH AS THE LOW 90S. THOUGH CONDITIONS WILL BE RELATIVELY
HUMID...A STRONG CAP SHOULD PREVENT DEEP CONVECTION...SO THE
FORECAST FOR THIS PERIOD IS PRIMARILY PRECIPITATION FREE.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPPER RIDGE BUILDS INTO THE REGION ON THURSDAY WHICH BRINGS DRY
CONDITIONS AND WARMING TEMPS INTO THE LOWER 90S THROUGH FRIDAY. COLD
FRONT ADVANCES EASTWARD ACROSS THE MS VALLEY LATE FRIDAY AS AN UPPER
WAVE PASSES THROUGH THE GREAT LAKES. LOOKS LIKE THE FRONT WILL HAVE
A TOUGH TIME MAKING IT THIS FAR EAST WITH THE STRONG RIDGE IN PLACE.
KEPT CHANCE POPS FRI NIGHT AND SATURDAY AHEAD OF THE FRONT...HIGHEST
ACROSS THE NORTHWEST WHICH WILL BE CLOSER TO THE BOUNDARY AND UPPER
ENERGY. UPPER RIDGE CONTINUES TO DOMINATE THE EASTERN US THROUGH THE
REMAINDER OF THE EXTENDED WITH CONTINUED ABOVE AVG TEMPS. SHOULD BE
GENERALLY DRY...THOUGH ISOLD DIURNAL STORMS ARE
POSSIBLE...ESPECIALLY ACROSS THE NORTHERN AND WESTERN FA WHICH WILL
BE CLOSER TO THE PERIPHERY OF THE RIDGE.
&&
.AVIATION /08Z WEDNESDAY THROUGH SUNDAY/...
ACTIVE ZONAL FLOW PATTERN WITH SERIES OF FAST MOVING SHORTWAVES
RESULTING IN ROUNDS OF THUNDERSTORMS THROUGH THE OHIO VALLEY.
MOST OF THE THUNDERSTORM ACTIVITY WILL BE FOCUSED ALONG AND JUST
NORTH OF WARM FRONT WHICH IS OVER SW OHIO THIS MORNING. NEXT
S/W OVER IL TO TRACK ACRS INDIANA AND INTO WESTERN OHIO TOWARD
SUNRISE. 50-55KT SWRLY LOW LEVEL JET TO ENHANCE LOW LEVEL
CONVERGENCE IN RESPONSE TO THIS MID LEVEL WAVE. WITH FRONTAL
BOUNDARY SHIFTING A LTL NORTH EXPECT THE MAIN FOCUS TO SHIFT ALONG
AND NORTH OF THE I70 CORRIDOR THIS MORNING. HAVE PREVAILING THUNDERSTORMS
ACRS THE NRN TAF SITES WITH ONLY A MENTION OF TEMPO IN THE SRN SITES
EARLY TODAY. WILL THEN ALLOW FOR A BREAK THROUGH LATE MORNING
BEFORE THE THUNDERSTORM THREAT RETURNS THROUGH THE AFTERNOON AS
AIRMASS DESTABILIZES ONCE AGAIN.
OUTLOOK...TSTMS POSSIBLE LATE TONIGHT AND THURSDAY...WITH POTENTIAL
FOR MVFR CIGS/VIS IN TSTMS...ALONG WITH GUSTY WINDS.
&&
.ILN WATCHES/WARNINGS/ADVISORIES...
OH...FLOOD WATCH THROUGH THIS EVENING FOR OHZ026-034-035-042>046-
051>056-060>065-070>074.
KY...NONE.
IN...FLOOD WATCH THROUGH THIS EVENING FOR INZ050-058-059-066.
&&
SYNOPSIS...CONIGLIO
NEAR TERM...CONIGLIO
SHORT TERM...CONIGLIO
LONG TERM...HAWBLITZEL
AVIATION...ARHazardous weather outlook, Jun 4, 5:07 AM EDT, 2 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 507 AM EDT WED JUN 4 2008 INZ050-058-059-066-OHZ042>046-051>056-060>065-070>074-050915- WAYNE-FAYETTE IN-UNION IN-FRANKLIN IN-DARKE-SHELBY-LOGAN-UNION OH- DELAWARE-MIAMI-CHAMPAIGN-CLARK-MADISON-FRANKLIN OH-LICKING-PREBLE- MONTGOMERY-GREENE-FAYETTE OH-PICKAWAY-FAIRFIELD-BUTLER-WARREN- CLINTON-ROSS-HOCKING- 507 AM EDT WED JUN 4 2008 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... ...TORNADO WATCH 444 IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...CENTRAL OHIO...MIAMI VALLEY OF OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SIGNIFICANT WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. INZ073>075-080-KYZ089>100-OHZ077>082-088-050915- RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON- CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 507 AM EDT WED JUN 4 2008 ...TORNADO WATCH 444 IN EFFECT UNTIL 11 AM EDT THIS MORNING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...SOUTH CENTRAL OHIO AND SOUTHWEST OHIO. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. TORNADO WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SIGNIFICANT WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED. OHZ026-034-035-050915- HARDIN-MERCER-AUGLAIZE- 507 AM EDT WED JUN 4 2008 ...FLOOD WATCH IN EFFECT THROUGH THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. FLOOD WATCH. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY NO SIGNIFICANT WEATHER IS EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED.
In the hours before
Local storm report, Jun 4, 3:05 AM EDT, 4 hours 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
305 AM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0247 AM HAIL 5 E ARCANUM 39.99N 84.46W
06/04/2008 E0.88 INCH DARKE OH TRAINED SPOTTER
0255 AM HAIL WEST MILTON 39.95N 84.33W
06/04/2008 E0.88 INCH MIAMI OH TRAINED SPOTTER
&&
HATZOSLocal storm report, Jun 4, 3:32 AM EDT, 4 hours 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
332 AM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0258 AM HAIL TROY 40.04N 84.22W
06/04/2008 E1.00 INCH MIAMI OH PUBLIC
0317 AM HAIL NEW CARLISLE 39.94N 84.03W
06/04/2008 E0.88 INCH CLARK OH PUBLIC
&&
HATZOSLocal storm report, Jun 4, 5:57 AM EDT, 1 hour 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WILMINGTON OH
557 AM EDT WED JUN 04 2008
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0327 AM TSTM WND DMG 1 W TREMONT CITY 40.01N 83.86W
06/04/2008 CLARK OH LAW ENFORCEMENT
TREES DOWN.
0335 AM HAIL 2 W SPRINGFIELD 39.93N 83.83W
06/04/2008 E0.88 INCH CLARK OH LAW ENFORCEMENT
0533 AM FLOOD 4 WNW FOUNTAIN CITY 39.98N 84.99W
06/04/2008 WAYNE IN LAW ENFORCEMENT
CENTERVILLE ROAD NORTH OF WILLIAMSBURG IS CLOSED DUE TO
HIGH WATER.
0535 AM FLOOD GREENVILLE 40.10N 84.62W
06/04/2008 DARKE OH LAW ENFORCEMENT
HIGH WATER ACROSS NUMEROUS ROADS COUNTYWIDE.
0537 AM FLOOD TIPP CITY 39.96N 84.18W
06/04/2008 MIAMI OH LAW ENFORCEMENT
INTERSTATE 75 HAS TWO LANES CLOSED IN EACH DIRECTION DUE
TO HIGH WATER NEAR TIPP CITY. GENERAL HIGH WATER CONCERNS
THROUGHOUT MIAMI COUNTY.
0541 AM FLOOD MIAMISBURG 39.64N 84.27W
06/04/2008 MONTGOMERY OH LAW ENFORCEMENT
HIGH WATER SIGNS HAVE BEEN POSTED WITH WATER OVER
ROADWAYS IN SOME LOCATIONS ACROSS MONTGOMERY COUNTY.
REPORTS OF BASEMENT FLOODING IN MIAMISBURG.
0543 AM FLOOD 3 S SPRINGFIELD 39.88N 83.80W
06/04/2008 CLARK OH LAW ENFORCEMENT
SIGNIFICANT FLOODING REPORTED IN THE RA-MAR ESTATES
SUBDIVISION.
0543 AM FLOOD 5 NNE NEW CARLISLE 40.01N 83.99W
06/04/2008 CLARK OH LAW ENFORCEMENT
STATE ROUTE 235 IS CLOSED DUE TO HIGH WATER JUST NORTH OF
STATE ROUTE 41.
0543 AM FLOOD 3 SW SPRINGFIELD 39.90N 83.84W
06/04/2008 CLARK OH LAW ENFORCEMENT
DAYTON ROAD BETWEEN SPRINGFIELD AND ENON IS CLOSED DUE TO
HIGH WATER.
&&
HATZOSSpecial weather statement, Jun 4, 6:26 AM EDT, 1 hour 24 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 626 AM EDT WED JUN 4 2008 OHZ042-051-060-061-041100- MIAMI OH-DARKE OH-MONTGOMERY OH-PREBLE OH- 626 AM EDT WED JUN 4 2008 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN PREBLE... NORTHWESTERN MONTGOMERY...SOUTHEASTERN DARKE AND WESTERN MIAMI COUNTIES THROUGH 700 AM EDT... AT 622 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM LOCATED NEAR CASTINE...MOVING EAST AT 40 MPH. THIS STORM WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THIS STORM INCLUDE... ARCANUM...GORDON...VERONA...PITSBURG...UNION CORNERS...GETTYSBURG... PHILLIPSBURG...POTSDAM...LAURA...CIRCLE HILL...GARLAND AND UNION. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THIS STORM WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN...WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS. AR
Special weather statement, Jun 4, 7:30 AM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE WILMINGTON OH 730 AM EDT WED JUN 4 2008 KYZ091-093-OHZ061>063-070>072-077>079-041200- BOONE KY-CAMPBELL KY-CLERMONT OH-HAMILTON OH-BROWN OH-CLINTON OH- BUTLER OH-WARREN OH-FAYETTE OH-GREENE OH-MONTGOMERY OH- 730 AM EDT WED JUN 4 2008 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWEST OHIO THROUGH 800 AM EDT... AT 722 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS LOCATED ALONG A LINE EXTENDING FROM CENTERVILLE TO JUST WEST OF CINCINNATI...MOVING EAST AT 40 MPH. THESE STORMS WILL BE CAPABLE OF PRODUCING SMALL HAIL AND WIND GUSTS TO 40 MPH. SOME LOCATIONS THAT WILL BE AFFECTED BY THESE STORMS INCLUDE... BRIDGETOWN NORTH...SPRINGDALE...MOUNT HEALTHY...MONFORT HEIGHTS SOUTH...PEKIN...NORTH COLLEGE HILL...GLENDALE...CHEVIOT...MONFORT HEIGHTS EAST...COVEDALE...WOODLAWN AND SPRING VALLEY. FREQUENT CLOUD TO GROUND LIGHTNING WILL ALSO OCCUR. MOVE INDOORS IMMEDIATELY LIGHTNING IS ONE OF NATURES LEADING KILLERS. REMEMBER... IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. THESE STORMS WILL ALSO BE CAPABLE OF PRODUCING VERY HEAVY RAIN... WHICH MAY FLOOD ROADS...DITCHES AND LOW LYING AREAS. DO NOT DRIVE INTO PLACES WHERE WATER COVERS THE ROAD AND AVOID FLOOD PRONE AREAS.
The air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Cncnati-Daytn, OH (KILN), 00:00Z
11.8 hours before the tornado, 60 km from the path. June 4, 2008.
- Mixed-layer CAPE
- 1752 J/kg
- Mixed-layer CIN
- -27 J/kg
- Surface CAPE
- 482 J/kg
- Mixed-layer LCL
- 498 m above ground
- 0-6 km bulk shear
- 58 kt
- 0-1 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 431 m²/s²
- 0-3 km storm-relative helicity
- 584 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 30.0
- 0-3 km lapse rate
- 4.7 K/km
Cncnati-Daytn, OH (KILN), 12:00Z
0.2 hours after it, 60 km from the path. June 4, 2008.
- Mixed-layer CAPE
- 565 J/kg
- Mixed-layer CIN
- -66 J/kg
- Surface CAPE
- 232 J/kg
- Mixed-layer LCL
- 651 m above ground
- 0-6 km bulk shear
- 64 kt
- 0-1 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 288 m²/s²
- 0-3 km storm-relative helicity
- 379 m²/s²
- Significant tornado parameter
- 1.2
- Supercell composite
- 7.8
- 0-3 km lapse rate
- 5.2 K/km
The surface observations
Cincinnat/Lunken (LUK), 4 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 09:53 UTC | 75 | 67 | 200° 8 kt | 1005.1 | ||
| 10:53 UTC | 74 | 67 | 0° 0 kt | 1005.1 | ||
| 11:53 UTC | 68 | 63 | 350° 11 kt | 41 | 1006.8 | +RA |
| 12:00 UTC | 66.2 | 62.6 | 350° 7 kt | 21 | 1006.1 | -RA BR |
| 12:19 UTC | 66.2 | 62.6 | 180° 5 kt | 1006.8 | -TSRA | |
| 12:33 UTC | 66.2 | 62.6 | 0° 0 kt | 1006.8 | TSRA | |
| 12:53 UTC | 66 | 64 | 180° 5 kt | 1007.1 | TSRA | |
| 13:00 UTC | 66.2 | 64.4 | 220° 3 kt | 1007.5 | -RA BR | |
| 13:16 UTC | 66.2 | 64.4 | 230° 3 kt | 1008.8 | +TSRA | |
| 13:23 UTC | 66.2 | 64.4 | 210° 4 kt | 1009.1 | +TSRA | |
| 13:27 UTC | 66.2 | 64.4 | 210° 4 kt | 1008.8 | +TSRA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Cincinnati radar (KILN), 58 km away, was scanning. The volume nearest the touchdown began at 11:48 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 09:41 UTC | FLOOD | Miamisburg | Montgomery, OH | HIGH WATER SIGNS HAVE BEEN POSTED WITH WATER OVER ROADWAYS IN SOME LOCATIONS ACROSS MONTGOMERY COUNTY. REPORTS OF BASEMENT FLOODING IN MIAMISBURG. |
| 11:43 UTC | HAIL 0.75 | 3 Ssw Blue Ash | Hamilton, OH | |
| 11:48 UTC | TSTM WND DMG | 3 S Madeira | Hamilton, OH | NUMEROUS TREE LIMBS DOWNED...UP TO 20-40 FEET IN LENGTH AND ONE FOOT IN DIAMETER. NUMEROUS SMALL TREES AND POWER LINES DOWNED. |
| 11:48 UTC | TORNADO | Newtown | Hamilton, OH | HAMILTON COUNTY AND NEWTOWN POLICE REPORTING A TORNADO TOUCHDOWN WITH WITNESSES IN NEWTOWN...PRESENTLY UNCONFIRMED. NUMEROUS TREES WERE TWISTED AND DOWNED...ALONG WITH A HEAVY METAL AWNING...A PORTABLE TOILET THROWN 500 |
| 11:50 UTC | HAIL 0.88 | Cincinnati | Hamilton, OH | |
| 11:56 UTC | HAIL 0.75 | 3 Ese Cincinnati | Hamilton, OH | |
| 11:56 UTC | HAIL 0.88 | 5 Wsw Fayetteville | Clermont, OH | |
| 11:58 UTC | HAIL 0.88 | 5 Sw Fayetteville | Clermont, OH | |
| 12:01 UTC | TSTM WND DMG | Midland | Clinton, OH | MANY TREES DOWNED DUE TO HIGH WINDS...WITH SOME FALLING ON BUILDINGS AND CAUSING STRUCTURAL DAMAGE. |
| 12:05 UTC | TSTM WND DMG | Westboro | Clinton, OH | A LARGE TREE WAS BLOWN DOWN, A ROOF WAS BLOWN OFF OF A HOUSE AND PORCH FURNITURE WAS DAMAGED. THE LOCATION WAS WESTBORO AND OLD HIGHWAY 68. |
| 12:08 UTC | TSTM WND DMG | Westboro | Clinton, OH | NUMEROUS TREES DOWNED...WITH A FEW HOMES SUSTAINING MINOR ROOF AND SIDING DAMAGE. STRAIGHT-LINE WINDS WERE SURVEYED TO BE THE CAUSE...ESTIMATED AT AROUND 60 MPH. |
| 13:00 UTC | FLASH FLOOD | Cincinnati | Hamilton, OH | SEVERAL MAJOR INTERCHANGES THROUGH CITY WITH VERY HIGH WATER. |
| 14:00 UTC | FLASH FLOOD | 2 E Oxford | Butler, OH | NUMEROUS ROADS WITH VERY HIGH WATER. A HANDFUL OF RESIDENTS EVACUATED NEAR CANAL ROAD IN ST. CLAIR TOWNSHIP. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2008 tornado in OhioEvery tornado in Ohio since 1950Warnings in force in Ohio nowThe forecast where you are
The other tornadoes of June 4, 2008
45 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| June 4 | 3:30 AM CDT | EF0 | Randolph, IL | 0.6 | 50 | |||
| June 4 | 3:48 AM CDT | EF0 | Randolph, IL | 1.5 | 50 | |||
| June 4 | 3:49 AM CDT | EF0 | Randolph, IL | 0.7 | 25 | |||
| June 4 | 7:13 AM EDT | EF0 | Greene, IN | 0.1 | 50 | |||
| June 4 | 1:25 PM EDT | EF1 | Clarke, VA | 0.5 | 100 | $20,000 | ||
| June 4 | 2:19 PM EDT | EF0 | Fauquier, VA | 4.0 | 150 | $15,000 | ||
| June 4 | 2:35 PM EDT | EF0 | Loudoun, VA | 5.4 | 150 | $15,000 | ||
| June 4 | 3:18 PM EDT | EF0 | Frederick, VA | 0.5 | 100 | $8,000 | ||
| June 4 | 3:20 PM EDT | EF0 | Montgomery, MD | 0.3 | 50 | $2,000 | ||
| June 4 | 3:40 PM EDT | EF0 | Calvert, MD | 1.6 | 75 | $400,000 | ||
| June 4 | 4:12 PM EDT | EF0 | Caroline, MD | 2.2 | 50 | $300,000 | ||
| June 4 | 2:29 PM MDT | EF0 | Washington, CO | 0.1 | 50 | |||
| June 4 | 3:01 PM MDT | EF0 | Yuma, CO | 0.7 | 25 | |||
| June 4 | 3:04 PM MDT | EF0 | Adams, CO | 0.1 | 50 | |||
| June 4 | 4:53 PM CDT | EF0 | Howard, NE | 3.6 | 25 | $50,000 | ||
| June 4 | 6:00 PM EDT | EF0 | Dearborn, IN | 0.7 | 50 | $30,000 | ||
| June 4 | 6:20 PM EDT | EF0 | Pendleton, KY | 0.2 | 25 | $60,000 | ||
| June 4 | 4:49 PM MDT | EF1 | Chase, NE | 0.9 | 30 | $95,000 | ||
| June 4 | 6:04 PM CDT | EF1 | Mills, IA | 4.8 | 220 | |||
| June 4 | 5:08 PM MDT | EF1 | Chase, NE | 0.1 | 20 | $30,000 | ||
| June 4 | 5:13 PM MDT | EF0 | Chase, NE | 0.1 | 20 | $25,000 | ||
| June 4 | 7:15 PM EDT | EF0 | Culpeper, VA | 4.0 | 100 | $15,000 | ||
| June 4 | 7:27 PM EDT | EF1 | Stafford, VA | 9.6 | 100 | $50,000 | ||
| June 4 | 7:35 PM EDT | EF1 | Stafford, VA | 1.0 | 100 | $20,000 | ||
| June 4 | 6:50 PM CDT | EF1 | Mills, IA | 5.1 | 440 | |||
| June 4 | 5:53 PM MDT | EF0 | Chase, NE | 0.1 | 20 | |||
| June 4 | 7:04 PM CDT | EF0 | Union, IA | 0.9 | 50 | |||
| June 4 | 7:10 PM CDT | EF0 | Hayes, NE | 0.1 | 20 | |||
| June 4 | 7:25 PM CDT | EF1 | Seward, NE | 5.6 | 440 | |||
| June 4 | 6:26 PM MDT | EF0 | Yuma, CO | 0.5 | 25 | |||
| June 4 | 7:44 PM CDT | EF1 | Butler, NE | 3.8 | 440 | |||
| June 4 | 7:45 PM CDT | EF1 | Livingston, IL | 3.4 | 200 | $40,000 | ||
| June 4 | 8:00 PM CDT | EF1 | Butler, NE | 5.5 | 220 | |||
| June 4 | 8:13 PM CDT | EF0 | Adams, IA | 2.3 | 75 | |||
| June 4 | 8:18 PM CDT | EF0 | Tazewell, IL | 1.5 | 30 | |||
| June 4 | 8:24 PM CDT | EF0 | Tazewell, IL | 6.1 | 150 | |||
| June 4 | 8:24 PM CDT | EF1 | Adams, IA | 9.5 | 150 | $15,000 | ||
| June 4 | 8:37 PM CDT | EF1 | Saunders, NE | 6.5 | 880 | |||
| June 4 | 8:55 PM CDT | EF1 | Saunders, NE | 4.9 | 440 | |||
| June 4 | 8:58 PM CDT | EF1 | Adams, IA | 5.6 | 150 | $25,000 | ||
| June 4 | 9:18 PM CDT | EF0 | Union, IA | 1.1 | 75 | $5,000 | ||
| June 4 | 9:37 PM CDT | EF1 | Union, IA | 3.9 | 150 | $50,000 | ||
| June 4 | 9:58 PM CDT | EF1 | Union, IA | 10.9 | 100 | $5,000 | ||
| June 4 | 11:23 PM CDT | EF0 | Phelps, NE | 0.1 | 25 | |||
| June 4 | 11:28 PM CDT | EF0 | Gosper, NE | 0.1 | 25 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.